Follow
Share

He has dementia and takes Trazadone, but he is still up all night! Thanks!

This question has been closed for answers. Ask a New Question.
The best people to ask will be the patient's doctor and pharmacist. No one here knows the conditions of your father or your mother, or what medications they are on. No doctor is allowed to almost literally prescribe on the internet, a medication which can have side effects when mixed with other medications, and I would not do so as a lay person.

"Each TYLENOL® PM Extra Strength Caplet and Geltab contains acetaminophen 500 mg and diphenhydramine HCl 25 mg."

The diphenhydramine HCI is an antihistamine that has sedating qualities. It can cause some medications to increase in blood levels, and sometimes other medications will turn around and do the same to it. If you use it with any medications that are Central Nervous System Depressants, you risk slowing down the patient's respiration and heart rate. There is also the acetaminophen toxicity to think about. If anyone is already on a med containing this, or someone with liver problems of any sort. Begin by researching medications online, and then take these questions directly to their doctor and pharmacist. I know it's just an OTC, Over The Counter med and it seems innocuous, but better safe than sorry.


Here is a little bit of info:
"TYLENOL® PM Extra Strength
Liver warning: This product contains acetaminophen. Severe liver damage may occur if you take

more than 4,000 mg of acetaminophen in 24 hours
with other drugs containing acetaminophen
3 or more alcoholic drinks every day while using this product

Do not use

with any other drug containing acetaminophen (prescription or nonprescription). If you are not sure whether a drug contains acetaminophen, ask a doctor or pharmacist
with any other product containing diphenhydramine, even one used on skin
in children under 12 years of age
if you have ever had an allergic reaction to this product or any of its ingredients

Ask a doctor before use if you have

liver disease
a breathing problem such as emphysema or chronic bronchitis
trouble urinating due to an enlarged prostate gland
glaucoma

Ask a doctor or pharmacist before use if you are

taking the blood thinning drug warfarin
taking sedatives or tranquilizers

When using this product

drowsiness will occur
avoid alcoholic drinks
do not drive a motor vehicle or operate machinery

Stop use and ask a doctor if

sleeplessness persists continuously for more than 2 weeks. Insomnia may be a symptom of serious underlying medical illness
pain gets worse or lasts more than 10 days
fever gets worse or lasts more than 3 days
redness or swelling is present
new symptoms occur

These could be signs of a serious condition.



If pregnant or breast-feeding, ask a health professional before use.

Keep out of reach of children.

Overdose warning: In case of overdose, get medical help or contact a Poison Control Center right away (1-800-222-1222). Quick medical attention is critical for adults as well as for children even if you do not notice any signs or symptoms.

PROFESSIONAL INFORMATION: OVERDOSAGE INFORMATION

Acetaminophen: Acetaminophen in massive overdosage may cause hepatic toxicity in some patients. In adults and adolescents (greater than/= 12 years of age), hepatic toxicity may occur following ingestion of greater than 7.5 to 10 grams over a period of 8 hours or less. Fatalities are infrequent (less than 3-4% of untreated cases) and have rarely been reported with overdoses of less than 15 grams. In children (less than 12 years of age), an acute overdosage of less than 150 mg/kg has not been associated with hepatic toxicity. Early symptoms following a potentially hepatotoxic overdose may include: nausea, vomiting, diaphoresis and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours postingestion. In adults and adolescents, any individual presenting with an unknown amount of acetaminophen ingested or with a questionable or unreliable history about the time of ingestion should have a plasma acetaminophen level drawn and be treated with N-acetylcysteine. For full prescribing information, refer to the N-acetylcysteine package insert. Do not await results of assays for plasma acetaminophen levels before initiating treatment with N-acetylcysteine. The following additional procedures are recommended: Promptly initiate gastric decontamination of the stomach. A plasma acetaminophen assay should be obtained as early as possible, but no sooner than four hours following ingestion. If an acetaminophen extended release product is involved, it may be appropriate to obtain an additional plasma acetaminophen level 4-6 hours following the initial acetaminophen level. If either acetaminophen level plots above the treatment line on the acetaminophen overdose nomogram, N-acetylcysteine treatment should be continued for a full course of therapy. Liver function studies should be obtained initially and repeated at 24-hour intervals. Serious toxicity or fatalities have been extremely infrequent following an acute acetaminophen overdose in young children, possibly because of differences in the way they metabolize acetaminophen. In children, the maximum potential amount ingested can be more easily estimated. If more than 150 mg/kg or an unknown amount was ingested, obtain a plasma acetaminophen level as soon as possible, but no sooner than 4 hours following ingestion. If an acetaminophen extended release product is involved, it may be appropriate to obtain an additional plasma acetaminophen level 4-6 hours following the initial acetaminophen level. If either acetaminophen level plots above the treatment line on the acetaminophen overdose nomogram, N-acetylcysteine treatment should be initiated and continued for a full course of therapy. If an assay cannot be obtained and the estimated acetaminophen ingestion exceeds 150 mg/kg, dosing with N-acetylcysteine should be initiated and continued for a full course of therapy. For additional emergency information, call your regional poison center or call the Rocky Mountain Poison Center toll-free, (1-800-525-6115)

Our adult TYLENOL® combination products contain active ingredients in addition to acetaminophen. The following is basic overdose information regarding those ingredients.

Diphenhydramine: Diphenhydramine toxicity should be treated as you would an antihistamine/anticholinergic overdose and is likely to be present within a few hours after acute ingestion.

For additional emergency information, please contact your local poison control center.

Alcohol Information: Chronic heavy alcohol abusers may be at increased risk of liver toxicity from excessive acetaminophen use, although reports of this event are rare. Reports usually involve cases of severe chronic alcoholics and the dosages of acetaminophen most often exceed recommended doses and often involve substantial overdose. Healthcare professionals should alert their patients who regularly consume large amounts of alcohol not to exceed recommended doses of acetaminophen."
Helpful Answer (0)
Report

Likewise w/my mother re the Trazadone. Please let us know if you try the Tylenol PM--sounds like a great idea--although I guess it is in short supply due to a recall...? Is anyone caring for someone who takes Trazadone during the day? I had my mother on a small dose of Zoloft for the anxiety, etc, but she got worse with it. She tolerates the Trazadone well--and clearly it doesn't knock her out! But she seems more even tempered in the morning and I am thinking that may be the residual effects of the Trazadone because by mid morning she is hell on wheels.
Helpful Answer (0)
Report

My dad has vascular dementia, and I give him liquid melatonin, mixed with a little juice. He refused to take it knowingly since he didn't want to be "knocked out", but so far it's been working like a charm.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.